Hail, Wadena
- When
- August 18, 11:50 AM CST
- Where
- Wadena County, 3.92 mi WSW of Blue Grass
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.520, -95.090
Brief quarter sized hail was followed by dime sized hail.
A compact short wave moved from south central North Dakota into northeast South Dakota and west central Minnesota, helping to set off a few afternoon thunderstorms on August 18th. Morning sun allowed early afternoon temperatures around Wadena to reach about 80 degrees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A compact short wave moved from south central North Dakota into northeast South Dakota and west central Minnesota, helping to set off a few afternoon thunderstorms on August 18th. Morning sun allowed early afternoon temperatures around Wadena to reach about 80 degrees. Combined with cold temperatures aloft and the short wave, several thunderstorms produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 18, 8:49 AM CST, 3 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 949 AM CDT Fri Aug 18 2017 .UPDATE... Issued at 946 AM CDT Fri Aug 18 2017 Northern edge of pcpn continues to shrink with best organization across southeast ND vcnty surface low. Will see this band slowly drop southeast as low drifts into SD. Lowered pops across the north and maintained/fine tuned higher pops across the southeast. UPDATE Issued at 632 AM CDT Fri Aug 18 2017 Updates aviation discussion issued to accompany the 12z TAF set. Otherwise Thunderstorm continue to slowly expand into eastern ND as a weak low pressure system tracks across the area. HRRR still seems to be the better performing of the CAMs, and shows steady weakening in the system as it settles into the Valley around midday today. Most of the CAMs show redevelopment of deep convection across the the southeast quadrant of the FA from mid afternoon into early evening. && .SHORT TERM...(Today and tonight) Issued at 303 AM CDT Fri Aug 18 2017 A weak H5 shortwave trof and its associated surface low pressure system will drift eastward across eastern ND through the morning hours and through northwest and west central Minnesota this afternoon. Elevated convection mainly associated with the surface low is currently edging into the Devils lake and Sheyenne River Basins edging and should continue a slow expansion eastward. Additional convection which appears more forced by the H5 trof will drop from southwest MB and merge with convection across the Devils Lake Basin through the early morning hours. Operational HRRR guidance has been most consistent with these features through the overnight period and does show these areas of convection moving across much of the central Red River Valley during the morning drive time period. Thunderstorms and related rainfall intensity are expected to remain light... with rainfall amounts remaining generally in tenth to quarter of an inch range with heaviest showers. Shower activity should weaken a bit during the forenoon and early afternoon as the system settles across northwest Minnesota. High temps should reach well into the upper 70s to around 80 degrees behind this system... in far northwest MN and much of eastern ND. West central MN will stay a bit cooler and cloudier in scattered showers... with highs rising only into the lower 70s. Expect fair skies tonight...with lows settling into the mid to upper 50s by Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 303 AM CDT Fri Aug 18 2017 Saturday and Sunday...a fairly flat, zonal flow pattern aloft will keep a steady stream of weak transient systems moving through the area over the coming week. On Saturday... a weak H5 shortwave ridge will provide for mainly fair skies, a southerly breeze, and our likely hottest day of this forecast package. Temperatures should arc well into the 80s across the area...with dewpoints from the upper 50s to near 60 providing for perhaps our last truly hot and humid summertime day of the season. A weak cold frontal passage early on Sunday may provide an isolated morning thunderstorm across the north, before a slightly drier and cooler airmass begins to settle over the area. Expect mainly cloudy conditions and scattered thunderstorms across the south and east later Sunday afternoon and evening. Monday through Thursday...early in the work week, zonal flow aloft yields an active weather pattern with near normal temperatures. For Mon into Mon night, increased cloud cover and small chances for showers and storms continue on and off as low pressure takes a track from the central High Plains toward the mid Mississippi Valley. This track combined with building Canadian sfc high pressure will keep most action across South Dakota and southern Minnesota, with any storms just clipping our southern forecast area during this time. Flow turns more northwest Tue and Wed offering a dry and seasonal pair of days. Some upper ridging works its way in by Thu, with the possibility of a ridge riding regime to end the period. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 635 AM CDT Fri Aug 18 2017 Mainly VFR conditions expected throughout the period. Areas of shallow ground fog in northcentral MN vcnty KBJI expected through mid morning...will diminish as higher level clouds move in aloft. Meanwhile...cloud cover continues to increase from west to east but ceilings should remain VFR. Showers/thunder increasing in coverage across eastern ND will fill in across the Devils Lake Basin this morning...with expansion into the central RRV vcnty of KGFK and KFAR through the forenoon period. Expect a midday lull in convection. Then thundershowers should redevelop into the far southern RRV and portions of northwest and west central MN from mid afternoon into early evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Voelker SHORT TERM...Gust LONG TERM...WJB AVIATION...Gust
Hazardous Weather Outlook National Weather Service Grand Forks ND 606 AM CDT Fri Aug 18 2017 MNZ001-004-005-007-008-013-014-NDZ006>008-014>016-024-026>030-038- 054-191115- West Polk-Kittson-Roseau-West Marshall-East Marshall-Pennington- Red Lake-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill- Barnes-Western Walsh County- 606 AM CDT Fri Aug 18 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms will move from northeast ND into far northwest MN through the forenoon. Expect occasional lightning and reduced visibilities in brief heavy rains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are possible from Sunday into Monday and again late in the week. Occasional lightning and periods of brief heavy rain are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-006-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 191115- Norman-Clay-Lake Of The Woods-North Beltrami-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail- Wadena-Grant-Cass-Ransom-Sargent-Richland- 606 AM CDT Fri Aug 18 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms will move across southeast ND this morning and redevelop from far southeast ND into portions of northwest and west central MN in the afternoon. Expect occasional lightning and reduced visibilities in brief heavy rains. An isolated weak funnel in possible in the far southern Valley in the mid afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms are possible from Sunday into Monday and again late in the week. Occasional lightning and periods of brief heavy rain are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Gust
The Fargo/Grand Forks radar (KMVX), 203 km away, was scanning. The volume nearest the first event began at 17:50 UTC.
2 hail. Local standard time, as filed.
Brief quarter sized hail was followed by dime sized hail.
Dime to nickel sized hail fell off and on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708120, 708121.